Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 175, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 1, 2001, 5:00 PM CDT for Hardin County, Iowa. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 1, 2001, 5:00 PM CDT (22:00 UTC)
- Expired
- Jun 1, 2001, 5:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hardin County, IA
The radar
The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 5:05 PM CDT | Hail 0.75 | Buckeye, IA | |
| Jun 1, 5:15 PM CDT | Hail 0.75 | Buckeye, IA | |
| Jun 1, 5:18 PM CDT | Hail 1.5 | Eldora, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 1:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 012201 SVRDSM IAC083-012230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 500 PM CDT FRI JUN 1 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HARDIN COUNTY IN CENTRAL IOWA * UNTIL 530 PM CDT * AT 456 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF IOWA FALLS...OR ABOUT 38 MILES EAST OF FORT DODGE...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ELDORA AROUND 520 PM DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM FRIDAY EVENING FOR SOUTHEASTERN IOWA. LAT...LON 4255 9350 4232 9347 4233 9302 4255 9304 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:00 PM CDT, 2 hours earlier.
Area forecast discussion, Jun 1, 3:00 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT FRI JUN 1 2001 SVR WX UNDERWAY WITH BEST INSTABILITY AND UPR DIVERGENCE NEAR THE MO BDR ERLY THIS EVE. BOWLING BALL SWINGS THRU TNGT...ERLY TMR WITH CD AIR SC TMR MNLY NERN HALF FA. NXT PAC WAVE COMING ON SCHD FOR SUN SETTING THE STAGE FOR INCRD SLY FLOW AND MORE WX. ALL 3 PRIMARY MODELS ARE REACTING TO MCS DVLPMT ALG THE CNTRL RCKYS SAT NGT AND PUSHING LRG DVRGT BULLSEYE SEWRD TWDS SWRN IA. THE AVN EVEN HOLDS ON TO IT TO THE APLCHS MTS BOTH ETAS DVLP ANOTHER COMPLEX SUN AFTN IN THE DKTAS. BYD THE MCS DVLPMT...IMPRSV THETAE BNDRY ORIENTS NW/SE ACRS SRN NE INTO NRN MO BY SUN EVE WITH VRY UNSTABLE AIR OVR CNTRL KS FEEDING NWD OVR THE BNDRY. HENCE HIGH THREAT TSTMS SUN NGT INTO MON WITH SHWRS ARND TIL UPR WAVE PASSES ERLY ON TUE. I HAVE TUE DRY ATTM MAY HAVE TO PUT IN SHWRS...AT LEAST ERN AND PSBLY SRN FA. DRY BYD TUE. TMPS ABT AS XPCD...CONTD BLO NORMAL WITH 40S TNGT...50S BYD. HIGHS 65-75. .DSM...NONE MYERS
In the hours before
Special weather statement, Jun 1, 3:58 PM CDT, 1 hour 2 minutes before
IAZ007-016-017-023>028-033>039-044>050-057>062-070>075-081>083-092- 093-012200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT FRI JUN 1 2001 THE FOLLOWING COUNTIES IN TORNADO WATCH NUMBER 344 HAS BEEN CANCELLED... POCAHONTAS...HUMBOLDT...SAC...CALHOUN...WEBSTER...CRAWFORD... CARROLL...GREENE AND AUDUBON TORNADO WATCH NUMBER 344 IN EFFECT UNTIL 700 PM CONTINUES FOR THE FOLLOWING COUNTIES. WORTH...HANCOCK...CERRO GORDO...WRIGHT...FRANKLIN...BUTLER... BREMER...HAMILTON...HARDIN...GRUNDY...BLACK HAWK...BOONE... STORY...MARSHALL...TAMA...GUTHRIE...DALLAS...POLK...JASPER... POWESHIEK...CASS...ADAIR...MADISON...WARREN...MARION...MAHASKA...0 ADAMS...UNION...CLARKE...TAYLOR AND RINGGOLD.
Local storm report, Jun 1, 4:11 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT FRI JUN 01 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0236 PM HANSELL IA 1 INCH HAIL
06/01/01 FRANKLIN REPORTED BY STORM
SPOTTER.
0257 PM 1 S GRISWOLD IA 1 INCH HAIL
06/01/01 CASS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
50 - 60 MPH WIND GUSTS.
0303 PM 5 S ALLISON IA 4.5 INCH HAIL
06/01/01 BUTLER REPORTED BY STORM
SPOTTER.
0315 PM 6 S SHELL ROCK IA 1.75 INCH HAIL
06/01/01 BUTLER REPORTED BY STORM
SPOTTER.
0318 PM 1 S MASON CITY IA .75 INCH HAIL
06/01/01 CERROGORDO REPORTED BY STORM
SPOTTER.
0346 PM IOWA FALLS IA 1.75 INCH HAIL
06/01/01 HARDIN REPORTED BY STORM
SPOTTER.
0357 PM ACKLEY IA 1 INCH HAIL
06/01/01 HARDIN REPORTED BY STORM
SPOTTER.Local storm report, Jun 1, 4:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
438 PM CDT FRI JUN 01 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 2 E DUNKERTON IA TORNADO
06/01/01 BLACKHAWK BRIEF TOUCHDOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
@RUKWBCe(KDENWWUS30 KDSM 012139
LSRDSM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
439 PM CDT FRI JUN 01 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 PM 4 SW ALLISON IA .88 INCH HAIL
06/01/01 BUTLER REPORTED BY STORM
SPOTTER.
0335 PM 1 N CEDAR FALLS IA TORNADO
06/01/01 BLACKHAWK REPORTED BY STORM
SPOTTER.
0340 PM 2 N BUCKEYE IA 1.75 INCH HAIL
06/01/01 HARDIN REPORTED BY PUBLIC.
0412 PM JANESVILLE IA TORNADO
06/01/01 BREMER REPORTED BY EMERGENCY
MANAGEMENT.
0413 PM SINCLAIR IA TORNADO
06/01/01 BUTLER REPORTED BY EMERGENCY
MANAGEMENT.
0417 PM 1 NE NEW HARTFORD IA .75 INCH HAIL
06/01/01 BUTLERLocal storm report, Jun 1, 4:39 PM CDT, 21 minutes before
DSMLSRDSM ALL
TTAA00 KDSM DDHHMM
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO 0417 PM REPORT...
NATIONAL WEATHER SERVICE DES MOINES IA
439 PM CDT FRI JUN 01 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 PM 4 SW ALLISON IA .88 INCH HAIL
06/01/01 BUTLER REPORTED BY STORM
SPOTTER.
0335 PM 1 N CEDAR FALLS IA TORNADO
06/01/01 BLACKHAWK REPORTED BY STORM
SPOTTER.
0340 PM 2 N BUCKEYE IA 1.75 INCH HAIL
06/01/01 HARDIN REPORTED BY PUBLIC.
0412 PM JANESVILLE IA TORNADO
06/01/01 BREMER REPORTED BY EMERGENCY
MANAGEMENT.
0413 PM SINCLAIR IA TORNADO
06/01/01 BUTLER REPORTED BY EMERGENCY
MANAGEMENT.
0417 PM 1 NE NEW HARTFORD IA .75 INCH HAIL
06/01/01 BUTLER REPORTED BY PUBLICLocal storm report, Jun 1, 4:39 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
439 PM CDT FRI JUN 01 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 PM 4 SW ALLISON IA .88 INCH HAIL
06/01/01 BUTLER REPORTED BY STORM
SPOTTER.
0335 PM 1 N CEDAR FALLS IA TORNADO
06/01/01 BLACKHAWK REPORTED BY STORM
SPOTTER.
0340 PM 2 N BUCKEYE IA 1.75 INCH HAIL
06/01/01 HARDIN REPORTED BY PUBLIC.
0412 PM JANESVILLE IA TORNADO
06/01/01 BREMER REPORTED BY EMERGENCY
MANAGEMENT.
0413 PM SINCLAIR IA TORNADO
06/01/01 BUTLER REPORTED BY EMERGENCY
MANAGEMENT.
0417 PM 1 NE NEW HARTFORD IA .75 INCH HAIL
06/01/01 BUTLERLocal storm report, Jun 1, 4:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
452 PM CDT FRI JUN 01 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0424 PM 3 SW JANESVILLE IA 1.75 INCH HAIL
06/01/01 BREMER REPORTED BY STORM
SPOTTER.
0425 PM 1 E DENVER IA TORNADO
06/01/01 BREMER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0425 PM 2 E FINCHFORD IA TORNADO
06/01/01 BLACKHAWK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0428 PM 2 E JANESVILLE IA 1.75 INCH HAIL
06/01/01 BREMER REPORTED BY STORM
SPOTTER.
0430 PM CEDAR FALLS IA TORNADO
06/01/01 BLACKHAWK REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:21 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 29 min |
| Jun 1, 1:22 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 28 min |
| Jun 1, 1:31 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 29 min |
| Jun 1, 1:42 PM CDT | Tornado Warning | DMX | Crawford | 18 min |
| Jun 1, 1:52 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Sac | 28 min |
| Jun 1, 2:01 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Grundy | 29 min |
| Jun 1, 2:28 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 42 min |
| Jun 1, 2:30 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 40 min |
| Jun 1, 2:44 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 31 min |
| Jun 1, 2:48 PM CDT | Tornado Warning | DMX | Butler | 32 min |
| Jun 1, 2:59 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 41 min |
| Jun 1, 3:06 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 39 min |
| Jun 1, 3:10 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 40 min |
| Jun 1, 3:22 PM CDT | Tornado Warning | DMX | Black Hawk, Butler | 38 min |
| Jun 1, 3:23 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 32 min |
| Jun 1, 3:38 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 32 min |
| Jun 1, 3:56 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 39 min |
| Jun 1, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 32 min |
| Jun 1, 4:00 PM CDT | Tornado Warning | DMX | Black Hawk | 30 min |
| Jun 1, 4:13 PM CDT | Tornado Warning | DMX | Black Hawk, Bremer, Butler | 42 min |
| Jun 1, 4:51 PM CDT | Tornado Warning | DMX | Black Hawk | 14 min |
| Jun 1, 5:20 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.